Texas, 2015

Tornado and Hail in Texas, May 22, 2015

May 22, 2015 · NWS MAF · 3 events in 1 county or zone

An upper level disturbance moved northeast from Mexico over West Texas through the afternoon. Southerly winds resulted in a good supply of moisture across the area that fueled storms that formed off the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved northeast from Mexico over West Texas through the afternoon. Southerly winds resulted in a good supply of moisture across the area that fueled storms that formed off the Davis Mountains. The area near the Davis Mountains was characterized by a moderately unstable environment with ample shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:54 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 22, 1:54 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT Fri May 22 2015

.DISCUSSION...

Severe thunderstorms are expected to develop over southwest Texas
this afternoon, with more thunderstorms developing late tonight over
the Guadalupe Mountains or southeast New Mexico Plains, if not the
Upper Trans Pecos.  Heavy rainfall will be spotty over southwest
Texas this afternoon/evening, but looks to become more widespread
over the northern CWA tonight, and over the Permian Basin and
Lower Trans Pecos Saturday when another round of convection
appears to be in the offing. Severe storms will also be possible
Saturday.

A large upper low over southern California today will head east this
weekend with southwest flow aloft propagating several shortwave
troughs over the region.  One such shortwave trough just east of the
northern Baja Peninsula will provide a modicum of lift this
afternoon and evening over southwest Texas where SBCAPES will rise
to around 2500 J/Kg over the higher terrain and along a
strengthening surface trough.  Expect thunderstorms to develop over
the higher terrain with 0 to 6Km bulk shear of 30-40kt and steep mid
level lapse rates of 7-8C/Km resulting in organized severe
thunderstorms in and near the Davis/Glass Mountains, Stockton
Plateau, Big Bend region and into the Lower Trans Pecos tonight.
Large hail and damaging winds will be the primary threats, although
a tornado or two is not out of the question.  Storms could
conglomerate into a small MCS and head east/southeastward across the
Lower Trans Pecos tonight.  Heavy rainfall will be a concern, but
convection is not expected to be widespread and localized flash
flooding will be possible.

This evening and later tonight, more thunderstorms are expected to
develop over the Upper Trans Pecos and southeast New Mexico.  A low
level jet will strengthen over the area due to height falls ahead of
the approaching upper low, and provide a modestly unstable airmass
to feed into a  developing cluster of storms over the Guadalupe
Mountains and southeast new Mexico Plains, if not over the Upper
Trans Pecos.  Shortly after convective initiation, instability
and shear will be conducive for organized thunderstorms, and along
with steep mid level lapse rates spreading over these areas, result
in storms capable of large hail, damaging winds, perhaps a tornado
and locally heavy rainfall.  Think these storms will head east/
northeastward, along with the warm front, and move into the northern
Permian Basin as they cluster into another MCS late tonight.  PWaTs
will ramp up to near 1 inch over southeast New Mexico tonight and
closer to 1.5 inch over the northern Permian Basin.  Think if a
complex develops, heavy rainfall could result in flash flooding,
especially over Lea County and the northern Permian Basin, where
there has been heavy rainfall recently.  Since storms could develop
off the Guadalupe Mountains, think Eddy county could also receive
heavy rainfall early on.  Despite Eddy County not having widespread
heavy rainfall recently, will still include them in the Flash Flood
Watch tonight due to high precipitable water, and heavy rainfall
potential.

Convection could still be under way Saturday morning over the
northern CWA.  Think the atmosphere will destabilize along and east
of a surface trough, which will reside over the western CWA Saturday
afternoon, as temperatures start to return to closer to normal
values.  Then we could see another round of convection Saturday
afternoon as the base of the upper low extends well south into the
region, enhancing lift over the region into the evening.  Convective
initiation may be altered depending on how widespread convection is
tonight, but will still have to carry a good chance to numerous
thunderstorms in the forecast due to increased synoptic scale lift
over the region.  Some of these storms could be severe too as shear
and lapse rates will be favorable again.  Heavy rainfall will again
be of concern, especially over the western Low Rolling Plains,
central/eastern Permian Basin and Lower Trans Pecos where PWaTs rise
to 1-1.5 inch, or near 2 standard deviations above normal.  Another
cluster of storms could form Saturday night over these areas with
training of thunderstorms enhancing heavy rainfall potential.  Will
go ahead and include all of these areas in the Flash Flood Watch,
which will likely have to be adjusted later tonight, if not again
Saturday afternoon.  Convection may continue Saturday night over the
Permian Basin and Lower Trans Pecos, so the FFA may have to be
extended.

Sunday may be a down day as the upper low ejects into the northern
U.S. Plains.  However, another lobe of energy will wheel around the
southwestern periphery of the departing upper low and head for the
region.  Therefore, will include more thunderstorm chances over the
forecast area Monday as this shortwave trough nears the region.
Moisture will spread northwestward into the region, and along with
near normal temperatures, promote an unstable atmosphere along a
sharpening dryline and the potential for more severe thunderstorms
Monday and Monday night.  The ua trough will pass by Tuesday, but
yet another ua trough will deepen over the western ConUS and head
east, so thunderstorm chances could increase again Tuesday over the
east, then further west Wednesday.  Temperatures should be near
normal throughout the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  77  60  84  /  70  50  50  20
BIG SPRING TX              67  79  62  87  /  50  80  60  30
CARLSBAD NM                59  83  51  86  /  50  20  20  10
DRYDEN TX                  69  83  65  91  /  40  80  70  10
FORT STOCKTON TX           67  80  60  88  /  40  50  50  10
GUADALUPE PASS TX          56  77  51  76  /  30  20  20   0
HOBBS NM                   62  77  54  80  /  70  30  30  20
MARFA TX                   57  77  48  80  /  30  40  30   0
MIDLAND INTL AIRPORT TX    68  78  62  86  /  50  70  50  20
ODESSA TX                  67  77  62  85  /  50  60  50  20
WINK TX                    66  83  60  88  /  50  40  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Central Lea County...
     Eddy County Plains...Guadalupe Mountains of Eddy County...
     Northern Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Andrews...Borden...
     Crane...Dawson...Ector...Gaines...Glasscock...Howard...
     Loving...Martin...Midland...Mitchell...Pecos...Reagan...
     Reeves County and Upper Trans Pecos...Scurry...Terrell...
     Upton...Ward...Winkler.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 22, 1:40 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI MAY 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT FRI MAY 22 2015 /140 PM MDT FRI MAY 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE PARTS OF THE TRANS PECOS...ESPECIALLY AROUND THE BIG
BEND REGION AND INTO THE LOWER TRANS PECOS WHERE LARGE HAIL...
DAMAGING WINDS...AND BRIEF VERY HEAVY RAIN ARE POSSIBLE.  A TORNADO
OR TWO MAY BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE LOWER
TRANS PECOS...STOCKTON PLATEAU...BIG BEND AREA...AND THE DAVIS AND
GLASS MOUNTAINS.

ALSO LATE TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST
BASIN SEVERE STORMS WILL BE POSSIBLE. HAIL...STRONG WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. IN ADDITION...
STRONG STORMS MAY CONTINUE TO MOVE EAST ACROSS THE FAR LOWER
REACHES OF THE LOWER TRANS PECOS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH SATURDAY
AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN
LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS
PECOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE TO GOOD CHANCE OF THUNDERSTORMS SATURDAY...
SOME STORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL WILL BE THE MAIN THREATS.

A FLASH FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR SOUTHEAST
NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE
UPPER TRANS PECOS AND THE LOWER TRANS PECOS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY SOME OF WHICH COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 50% CHANCE OF SPOTTER ACTIVATION BY 4 PM.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 22, 9:15 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M64 MPH          SCURRY             TX   MESONET

            THE SNYDER MESONET REPORTED 3 SEVERE GUSTS FROM 225 AM TO
            235 AM.

&&

MSCHULDT
Local storm report, May 22, 9:19 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 AM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M67 MPH          SCURRY             TX   MESONET

            THE SNYDER MESONET REPORTED 7 SEVERE GUSTS BEGINNING AT
            345 AM AND ENDING AT 425 AM. THE HIGHEST GUST REPORTED
            WAS 67 MPH.

&&

MSCHULDT
Special weather statement, May 22, 2:44 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT FRI MAY 22 2015

TXZ079-081-222130-
BIG BEND AREA-PRESIDIO VALLEY-
344 PM CDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES
UNTIL 430 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LAJITAS
AT 344 PM CDT...MOVING NORTHEAST AT 25 MPH.  FM 170 WILL BE IMPACTED
BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2918 10372 2921 10375 2921 10378 2923 10379
      2925 10379 2925 10380 2927 10383 2956 10371
      2941 10342 2917 10368
TIME...MOT...LOC 2044Z 213DEG 22KT 2924 10374

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
May 22, 3:13 PM CST to 3:14 PM CST
Where
Brewster County, 0.72 mi NNW of Study Butte
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
29.329, -103.535

A thunderstorm moved across Brewster County and produced wind damage near Terlingua. Two power poles were reported to have been knocked down by wind on Highway 118 and Farm to Market Road 170. The winds were estimated to be 80+ mph. The cost of damage is a very rough estimate.

Hail, Brewster

When
May 22, 3:20 PM CST to 3:25 PM CST
Where
Brewster County, 0.76 mi NNW of Study Butte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.329, -103.537

Tornado, Brewster

When
May 22, 5:13 PM CST to 5:15 PM CST
Where
Brewster County, 7.18 mi E of Titley to 7.36 mi E of Titley
Rating
EF0
Path length
0.41 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
30.480, -103.460

A thunderstorm moved across Brewster County and produced a brief tornado northeast of Alpine. A storm chaser reported ground rotation for about two minutes ten miles north of Highway 90 on US 67. No damage was reported so the tornado was rated as an EF-0.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576175, 576171, 576195.